New York, 2011

Damaging Wind in New York, June 16, 2011

June 16, 2011 · NWS BUF · 1 event in 1 county or zone

A well defined upper trough crossed the lower Great Lakes region and generated thunderstorms across western New York. One of the storms produced winds which downed trees and power lines in Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A well defined upper trough crossed the lower Great Lakes region and generated thunderstorms across western New York. One of the storms produced winds which downed trees and power lines in Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 16, 5:42 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 16, 5:42 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
642 PM EDT THU JUN 16 2011

.SYNOPSIS...
WEAK LOW PRESSURE OVER MICHIGAN SLOWLY TRACK ACROSS THE EASTERN
GREAT LAKES REGION AND BRING SOME SHOWERS AND THUNDERSTORMS TO THE
AREA TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY BEFORE ANOTHER LOW IS FORECAST TO TRACK
ACROSS THE LOWER GREAT LAKES SATURDAY NIGHT AND SUNDAY WITH THE
PRECIPITATION THREAT THE GREATEST ACROSS THE SOUTHERN TIER OF NEW
YORK.

&&

.NEAR TERM /THROUGH FRIDAY/...
THROUGH 630 PM...RADAR SHOWS TWO AREAS OF PRECIPITATION ACROSS THE
REGION. THE FIRST A BROAD AREA OF SHOWERS ACROSS EASTERN LAKE
ONTARIO AND PORTIONS OF CAYUGA/OSWEGO COUNTIES. MODELS CONSISTENT
IN WEAKENING THIS...WITH THIS AREA LIKELY TO TAPER TO SPRINKLES AS
IT ENTERS JEFFERSON COUNTY THIS EVENING. THE SECOND AND MORE
SIGNIFICANT IS AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS FAR
WESTERN PORTIONS OF THE SOUTHERN TIER. THIS AREA LINES UP WELL
WITH UPPER LEVEL DIVERGENCE AHEAD OF A SHORTWAVE ACROSS NORTHERN
OHIO. THIS SHOWS UP RATHER DISTINCTLY ON WATER VAPOR SATELLITE
IMAGERY. THIS DISTURBANCE SHOULD CONTINUE TO TRACK
EASTWARD...PUSHING THESE SHOWERS AND THUNDERSTORMS TO THE EAST
THROUGH THIS EVENING. 18Z NAM/19Z HRRR BOTH APPEAR TO HAVE A
REASONABLE HANDLE ON THIS...WITH THIS AREA EXPECTED TO CONTINUE
ITS SLOW EASTWARD PROGRESSION THROUGH THE EVENING HOURS.

WHILE WINDS ALOFT ARE NOT TERRIBLY FAVORABLE...THIS AREA HAS
PRODUCED STRONG WIND GUSTS UPSTREAM...WITH ISOLATED SEVERE STORMS
POSSIBLE DURING THE EARLY EVENING HOURS ACROSS THE SOUTHERN TIER.
NORTH OF THIS...EXPECT ONLY SHOWERS...AS STORMS SHOULD WEAKEN AND
SHEAR OUT AS THEY MOVE NORTH.

SEE AN INCREASING POTENTIAL FOR FOG TONIGHT. INITIAL RAIN BAND DID
LOWER TEMPERATURES SOUTH OF LAKE ONTARIO...WITH TEMP/DEW POINT
SPREADS ALREADY FAIRLY NARROW. MEANWHILE...SATELLITE SHOWS A
SIGNIFICANT BREAK IN CLOUDS IN THE WAKE OF THE SHORTWAVE...WITH A
FEW HOURS OF CLEARING POSSIBLE IN PORTIONS OF WESTERN NEW YORK.
HARD TO PIN DOWN EXACTLY WHERE...BUT LOCATIONS WHICH DO CLEAR OUT
WILL LIKELY SEE FOG DEVELOP RATHER QUICKLY.

ON FRIDAY...A WEAK UPPER LEVEL LOW OVER NORTH CENTRAL PENN WILL
SLOWLY DRIFT EAST SOUTHEAST TO EAST CENTRAL PENN. AT THE SURFACE...A
RATHER WEAK TROUGH WILL ALSO DRIFT EASTWARD. DIURNALLY DRIVEN
SHOWERS/TSTMS WILL AGAIN DEVELOP WITH THE HIGHEST CHANCES ACROSS THE
FINGER LAKES AND EASTERN LAKE ONTARIO REGION.

TEMPERATURE WISE...EXPECT TEMPS FAIRLY CLOSE TO NORMAL WITH LOWS
TONIGHT IN THE MID TO UPPER 50S AND TEMPS ON FRIDAY IN THE MID TO
UPPER 70S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
ANY ONGOING CONVECTION SHOULD BE IN THE PROCESS OF DIMINISHING...
ESPECIALLY ACROSS THE WEST FRIDAY EVENING...AS THE SURFACE
TROUGH/WEAK COLD FRONT SLIDES EAST AND DIURNAL INSTABILITY
DECREASES...AND SOMEWHAT DRIER AIR WORKS INTO OUR AREA.

SURFACE HIGH PRESSURE CENTERED OVER HUDSON BAY WILL RIDGE DOWN
ACROSS THE EASTERN GREAT LAKES SATURDAY. DRY AIR AND SUBSIDENCE
WILL LEAD TO A FAIR WEATHER DAY WITH A MODEST AMOUNT OF SUNSHINE.
THERE WILL BE AN INCREASE IN CLOUD COVER ACROSS FAR SOUTHERN
PORTIONS OF THE AREA IN VICINITY OF A FRONTAL BOUNDARY DRAPED
ACROSS THE OHIO VALLEY...HOWEVER AT THIS TIME ANY ASSOCIATED
CONVECTION APPEARS AS IF IT SHOULD REMAIN TO OUR SOUTHWEST.

THE WARM FRONTAL ZONE LIFTS A BIT CLOSER TO AT LEAST THE SOUTHERN
TIER SATURDAY NIGHT AND EARLY SUNDAY...LIKELY REACHING AS FAR
NORTH AS NORTHERN OHIO/PENNSYLVANIA. THERE IS SOME MODEL
SUGGESTION OF A POTENTIAL CONVECTIVE COMPLEX RIDING ALONG AND JUST
NORTH OF THE WARM FRONT DURING THIS TIME PERIOD...PRIMARILY
IMPACTING THE SOUTHERN TIER. WILL HAVE TO WATCH THIS TIME PERIOD
CLOSELY FOR THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL ACROSS THIS PORTION OF THE AREA.

HIGH PRESSURE RIDGING DOWN AND ASSOCIATED DRY AIR SHOULD PUSH ALL
PRECIPITATION SOUTH OF THE REGION SUNDAY AND SUNDAY NIGHT LEADING TO
FAIR WEATHER DURING THIS TIME PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION CHANCES DURING THE PERIOD REMAIN PROBLEMATIC AND
UNCERTAIN AS LATEST MEDIUM RANGE MODELS CONTINUING TO OFFER
DIFFERING SOLUTIONS. A WARM FRONTAL FRONTAL BOUNDARY OVER THE OHIO
VALLEY WILL BEGIN TO LIFT NORTHWARD EARLY IN THE PERIOD. HOWEVER...
MODELS DIFFER WITH RESPECT TO THE SPEED AT WHICH ITS WILL LIFT
ACROSS THE REGION...WHICH WILL IN TURN HAVE A DIRECT INFLUENCE ON
THE POTENTIAL FOR ANY CONVECTION. AT THIS POINT...A ROUGH MODEL
CONSENSUS STILL SUGGESTS THAT THE BEST CHANCES FOR CONVECTION WILL
OCCUR IN THE LATE MONDAY THROUGH EARLY WEDNESDAY TIME FRAME. IT
DOES LOOK LIKE THERE WILL BE A RELATIVELY BRIEF WINDOW OF TIME
WHEN THE WARM SECTOR AIR MASS GETS ESTABLISHED...BEFORE THE
SURFACE COLD FRONT IMPINGES ON THE REGION WEDNESDAY INTO
THURSDAY RENEWING THE RISK FOR CONVECTION.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A BAND OF SHOWERS WILL WEAKEN AS IT SLOWLY LIFTS NORTHWARD INTO
THIS EVENING. THIS IS BRINGING A TEMPORARY PERIOD OF MVFR
VSBY/CIGS. BEHIND THIS IS A MORE CONVECTIVE ENVIRONMENT...WITH
THUNDERSTORMS DEVELOPING IN NE OH/NW PA. THIS WILL LIKELY CLIP
JHW...BUT SHOULD REMAIN SOUTH OF OTHER TAF LOCATIONS. FOG WILL
LIKELY DEVELOP TONIGHT...WITH NARROW TEMP/DEW POINT SPREADS
ALREADY AT BUF/IAG DUE TO THE INITIAL RAIN BAND. FOG WILL BURN OFF
WITH VFR CIGS IN SCT SHWRS THE REMAINDER OF THE DAY.

OUTLOOK...
SATURDAY THROUGH TUESDAY..VFR.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH THE FIRST HALF OF THE UPCOMING
WEEKEND. A WEAK SFC PRESSURE GRADIENT IN THE WAKE OF HIGH PRESSURE
WILL ONLY SUPPORT LIGHT WINDS ACROSS BOTH LAKES ERIE AND ONTARIO
THROUGH SATURDAY. A FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE THROUGH
FRIDAY AFTERNOON.

ANOTHER LOW IS FORECAST TO TRACK EAST ACROSS THE LOWER LAKES/OHIO
VALLEY ON SUNDAY WITH THE THREAT FOR ADDITIONAL
SHOWERS/THUNDERSTORMS OVER LAKE ERIE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...APFFEL/LEVAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL/LEVAN
MARINE...LEVAN
Hazardous weather outlook, Jun 16, 4:08 AM EST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT THU JUN 16 2011

NYZ001>008-010>014-019>021-085-170915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
508 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
508 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Jun 16, 5:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
620 PM EDT THU JUN 16 2011

NYZ019-020-162315-
CATTARAUGUS NY-CHAUTAUQUA NY-
620 PM EDT THU JUN 16 2011

...AREA OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 8 MILES SOUTHWEST OF LAKEWOOD TO 9 MILES SOUTH
  OF JAMESTOWN...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
  INCLUDE...JAMESTOWN...FREWSBURG...BEMUS POINT

LAT...LON 4200 7922 4199 7956 4203 7965 4232 7906
      4215 7871 4199 7906

TJP

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 16, 5:45 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.100, -79.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327110.